Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 156, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 17, 2001, 2:59 PM MDT for Lincoln County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 17, 2001, 2:59 PM MDT (20:59 UTC)
- Expired
- Sep 17, 2001, 3:30 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 100 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 434 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
877 WUUS55 KBOU 172059 SVRDEN COC073-172130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 259 PM MDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 330 PM MDT * AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF HUGO...OR ABOUT 17 MILES SOUTHEAST OF LIMON...MOVING SOUTHEAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BOYERO AND HUGO. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3922 10343 3902 10362 3887 10317 3913 10317 SWE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:15 AM MDT, 11 hours 44 minutes earlier.
Area forecast discussion, Sep 17, 3:15 AM MDT, 11 hours 44 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 315 AM MDT MON SEP 17 2001 WATER VAPOR AND LIGHTNING PLOTS SHOW A PRETTY HEALTHY SHORT WAVE MOVING OUR WAY TODAY. SOME SHOWERS WERE ALREADY MOVING ACROSS THE MOUNTAINS AT 09Z...AND THESE WILL BECOME MORE WIDESPREAD DURING THE DAY AND THROUGH THE EVENING AS UPWARD Q-G FORCING WITH SHORT WAVE ACTS EFFICIENTLY ON MOIST AND MODERATELY UNSTABLE AIRMASS. IN ADDITION...WEAK UPSLOPE COMPONENT WILL DEVELOP OVER THE PLAINS AS HIGH PRESSURE SINKS THROUGH THE NORTHERN AND CENTRAL PLAINS AND DIURNAL PRESSURE FALLS INCREASE OVER THE SAN LUIS VALLEY AND NORTHERN NEW MEXICO. WILL THEREFORE BUMP UP POPS IN/NEAR THE MOUNTAINS TO LIKELY TODAY AND ACROSS MOST OF THE PLAINS TONIGHT AS WAVE MOVES SLOWLY EASTWARD. IN THE MOUNTAINS...SNOW LEVEL EXPECTED TO DROP TO 10 THOUSAND FEET WITH 700 MB TEMPS DROPPING TO ABOUT 4C. SNOW MODEL SUGGESTS A COUPLE INCHES AND SEE NO REASON TO ARGUE. AREAS OF FOG OVER THE PLAINS ARE EXPECTED TO LIFT SLOWLY THIS MORNING WITH ALL THE CLOUDS ON TOP. THAT WILL ALSO KEEP TEMPS QUITE COOL SO WILL SHAVE A DEGREE OR TWO OFF GUIDANCE. NOT SURE HOW MUCH PRECIP WILL LINGER INTO TUESDAY BUT AT THIS TIME APPEARS BEST POPS WILL BE CONFINED TO THE NORTHEAST CORNER AS SHORT WAVE CONTINUES TO MOVE SLOWLY EASTWARD. WITH SOME SUNSHINE AND LOW LEVEL DESTABILIZATION BEHIND TROF AXIS WE MAY STILL BE ABLE TO POP A FEW SHOWERS UP TO OR THROUGH THE SUBSIDENCE INVERSION. DUE TO AMOUNT OF SUBSIDENCE WILL LOWER POPS TO ISOLATED IN MOUNTAINS WITH DIMINISHING WORDING ON THE PLAINS. MRF ADVERTISES A WEAK SHORT WAVE APPROACHING LATE THURSDAY WITH SOME INCREASE IN MOISTURE WHICH REMAINS IN PLACE THROUGH FRIDAY. WILL LET DAY SHIFT ADD THIS CHANCE TO THE EXTENDED IF OTHER MODELS SUPPORT. BARJENBRUCH .DEN...NONE.
In the hours before
Special weather statement, Sep 17, 11:00 AM MDT, 3 hours 59 minutes before
COZ030>051-172000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT MON SEP 17 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON AND TONIGHT. AS SURFACE LOW PRESSURE DEEPENS OVER NORTHEASTERN NEW MEXICO...LOW LEVEL UPSLOPE FLOW WILL STRENGTHEN AND CONTINUE TO PUSH MOISTURE AGAINST THE EAST FACE OF THE MOUNTAINS. THE INSTABILITY CREATED BY THE APPROACH OF THE UPPER TROUGH WILL ALLOW SHOWERS AND THUNDERSTORMS TO FORM OVER THE MOUNTAINS AND OVERRIDE THE COOLER AIR MASS IN PLACE OVER MOST OF THE NORTHEASTERN PLAINS. WHILE AMPLE SHEAR WILL BE PRESENT FOR ISOLATED SEVERE THUNDERSTORMS TO FORM...CLOUDINESS OVER MUCH OF THE NORTHEASTERN PLAINS WILL PREVENT MUCH OF THE NECESSARY HEATING TO OCCUR. HOWEVER...SATELLITE IMAGERY THIS MORNING SHOWS EROSION OF THE CLOUD DECK ESPECIALLY OVER THE PALMER DIVIDE WHICH WILL ALLOW SUFFICIENT SURFACE HEATING THIS AFTERNOON FOR POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THERE. SCATTERED SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS WILL CONTINUE TO FORM OVER THE MOUNTAINS AND MOVE OFF THE FOOTHILLS OVER THE URBAN CORRIDOR AND NORTHEASTERN PLAINS THROUGH THE AFTERNOON AND EVENING. THE SHOWERS AND THUNDERSTORMS WILL INCREASE IN STRENGTH AND COVERAGE LATER THIS AFTERNOON AND INTO THE EVENING. ISOLATED SEVERE THUNDERSTORMS WILL FORM OVER THE PALMER DIVIDE. THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAIN. SPOTTER ACTIVATION WILL NOT BE REQUIRED. ON TUESDAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DURING THE MORNING WILL DECREASE BY AFTERNOON AND EVENING. GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 1:25 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 50 min |
| Sep 17, 3:17 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.